RICHMOND, Va. (WRIC) — “I am starting to lose my short-term memory, ” says Rachel Brummert.
She suffers from neurological damage and physical scars. Holding out her wrist Brummert showed 8News Investigator Kerri O’Brien, “This was a tendon rupture in my wrist.”
Thursday, Bummert will get to tell the FDA, in a rare hearing, that she believes one dose of Levaquin an antibiotic she was given to treat a sinus infection back in 2006 had left her with permanent pain.
“Within a month of taking Levaquin I ruptured my first tendon it was my Achilles’ tendon and in last nine years, I have ruptured 10 tendons.”
Levaquin, like Cipro and Avelox, is part of a group of antibiotics called fluoroquinolones. Brummer heads the Quinolone Vigilance Foundation in an effort to warn others.
She first told us her story eight months ago. Since then, 8News found that she’s not the only one reporting tendon ruptures, nerve damage, and neurological problems. An 8News Investigation has found an FDA database now reports 3,000 deaths and more than 200,000 complaints related to the drugs. These pills are powerful enough to treat anthrax and the plague, yet are prescribed for everything from sinus infections to cough to ear infections.
“We are going to go there tomorrow to let the FDA know is it not acceptable to give such a strong medication for an infection that doesn’t need it,”says Brummert.
Meanwhile, since we last spoke with Brummert, her fight educate others is now featured in a book.
“It’s all about overcoming obstacles and re-engaging in life in the aftermath,” explains author, Josh Rivedal.
The book “I’Mpossible Project” releases January 13.
“She is helping other people with the foundation. It is a big gift, that she gives to other people,” says Rivedal.”
And tomorrow, she hopes to give to the FDA a reason to limit the use of these powerful prescriptions.
The makers of the drugs, Bayer and Johnson & Johnson, told 8News that safety is a top priority. They added that these drugs have been used for more than 20 years to treat serious and life-threatening infections.